Maryland, 2009

Hail in Maryland, June 2, 2009

June 2, 2009 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm well in advance of a cold front produced large hail in Somerset county on the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm well in advance of a cold front produced large hail in Somerset county on the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 2, 4:37 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 2, 4:37 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
537 PM EDT TUE JUN 2 2009

.SYNOPSIS...
HIGH PRESSURE REMAINS OFF THE SOUTHEAST COAST THROUGH
MIDWEEK...BRINGING SUMMERLIKE CONDITIONS TO THE AREA. A SLOW
MOVING COLD FRONT WILL DROP SOUTH INTO THE MID-ATLANTIC FROM LATE
WEDNESDAY THROUGH FRIDAY.

&&

.NEAR TERM/TONIGHT...
HAVE HAD MECHANICAL PROBLEMS HERE AT AKQ WITH PRODUCTS UNABLE TO
BE SENT...SLOWLY GETTING THINGS OUT...MAIN STORY IS THAT SVR TSTM
WATCH 322 REMAINS IN EFFECT FOR NRN NECK VA...MD ERN SHORE...AND
ACCOMACK CNTY VA. (AND ADDED CAROLINE/ESSEX IN COLLABORATION WITH
SPC/LWX).

OVERALL FEATURE DRIVING THE SEVERE THREAT WILL BE INFLUENCE OF
DEEPER 0-6 KM SHEAR INTERACTING WITH CAPE/INSTABILITY. GFS/NAM
DEPICT MAIN SHEAR AXIS (30 KT+) MAINLY NORTH OF AKQ CWA...BARELY
BRUSHING OUR FAR NORTHERN ZONES ALIGNED IN A WNW TO ESE ORIENTATION.
MAIN THREAT FROM STORMS WILL BE STRG WINDS (WILMINGTON DE HAD WIND
GUST TO 76 MPH AT 338 PM). ISO LARGE HAIL WILL BE POSSIBLE AS WELL
ALTHOUGH FRZ LEVLS ARE RATHER HIGH. ELSEWHERE OVER MOST OF CNTRL AND
SOUTHERN VA FROM RICHMOND SOUTH AND NE NC...SHEAR IS MUCH LOWER AND
ONLY SUPPORT FRO STORMS IS INSTABILITY. WILL CARRY ISO TSTMS/20%
CHANCES FOR MOST OF CNTRL AND SOUTHERN VA AND NE NC.

LATER TONIGHT...
MAINLY DIURNALLY DRIVEN TSTMS WANE AFTER ABOUT 02Z OR SO...WILL KEEP
SCTD/ISO STORMS ON ERN SHORE THROUGH MIDNGT THEN DRY OVERNIGHT.
SKIES BECOME MCLR EXCEPT SOME RESIDUAL MID LVL DEBRIS CLOUDINESS
OVER ERN SHORE.  LEANED TWDS WARMER ENVELOPE OF MOS GUIDANCE...WITH
LOWS IN THE M/U60S MOST ZNS...AROUND 70 LIKELY OVER EASTERN
TIDEWATER/NE NC.ERM /UNTIL 6 AM WEDNESDAY MORNING/...

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
WEDNESDAY...
FAIRLY SIMILAR STORY WXWISE FOR WED...ALTHOUGH MAIN FRONTAL BNDRY
DRIFTS A BIT FARTHER SOUTH AND DO NOT EXPECT DEW PTS TO DROP IN THE
AFTN QUITE AS MUCH AS THEY DID TODAY. TEMPS WILL AGAIN SURGE INTO
THE L90S FOR MOST INLAND ZONES...MID/UPR 80S ERN SHORE/IMMEDIATE
COAST. DEEP /0-6 KM SHEAR IS A LITTLE HIGHER (BUT STILL ONLY ABOUT
25-30 KT AT MOST) SO CONVECTION WILL LIKELY AGAIN BE SOMEWHAT
DISORGANIZED. DO EXPECT A LARGER PORTION OF OUR AREA TO BE IN
POTENTIAL FOR SEVERE STORMS (APPROXIMATELY NORTHERN 2/3 OF
CWA...LESS LIKELY IN EXTREME SOUTHERN VA AND NC).

BUMPED POPS TO 40% NORTH TO 20% CNTRL AND SOUTH...AGAIN MAINLY LATE
AFTN (AFTER 3 PM).

WED NIGHT/THU...
GFS/NAM INTO PRETTY SOLID AGREEMENT WITH TIMING OF THE COLD
FRONT...BEST CHANCES FOR SHWRS/TSMS OVER NRN 1/2 WED NIGHT...BUT ALL
AREAS EXCEPT NC HAVE AT LEAST A 30% CHANCE. SVR THREAT DIMINISHES
AFTER THE EVENING.

ON THU...FAVOR THE SLIGHTLY SLOWER NAM SOLN OVER THE GFS...SHIFTING
THE BNDRY INTO NRN AREAS BY 12Z...BUT DELAYING UNTIL NOON OR ERLY
AFTN FOR FAR SOUTHERN VA AND NE NC. THIS WILL LIKELY MAKE FOR A
CHALLENGING TEMPERATURE FORECAST BETWN THE COOLER NORTHERN ZONES
(WHERE WINDS TURN NNE EARLY)...AND MUCH WARMER SOUTH WHERE WINDS MAY
NOT SWITCH UNTIL MID AFTN. TSTM CHANCES DECREASE CONSIDERABLY OVER
NORTHERN ZONES BY AFTN AS COOL STABLE AIRMASS MOVES IN...BUT SHOULD
REMAIN HIGH OVER SOUTHERN ZONES. WILL GO WITH LIKELY POPS BY AFTN
FOR MOST OF THE CWA (SHRA NORTH/TSRA SOUTH). ALTHOUGH CONVECTION IS
EXPECTED...THE SEVERE THREAT APPEARS MORE LIMITED DUE TO WEAK LAPSE
RATES...AND BACKDOOR COLD FRONT SETUP WHICH TENDS TO QUICKLY PUSH
INSTABILITY SOUTH OF OUR REGION.

THU NGT/FRI...
GFS/NAM/ECMWF IN PRETTY GOOD AGREEMENT WITH DIGGING SOUTHERN STREAM
MID LEVEL TROUGH INTO THE GULF COAST STATES...WITH DEEPENING SFC LOW
PRESSURE MOVING ENE FROM MS THU NGT INTO GA/SC BY 12Z FRI...AND OFF
THE CSTL CAROLINAS FRI EVENING. LOOKS LIKE ENOUGH DRYING ALOFT TO
DROP POPS TO CHANCE FOR NORTHERN ZONES THU NGT (LIKELY CNTRL AND
SOUTH). LOWS IN UPR 50S N TO LWR 60S S. COMBINATION OF MOIST NE FLOW
IN LOW LVLS AND SW FLOW IN MID/UPR LVLS BRINGS POTENTIAL FOR GULF
MSTR INTO REGION ON FRI. OVERALL LOOKS LIKE A GOOD CHC FOR
WIDESPREAD RAINS (WELCOME FOR MUCH OF THE REGION). HAVE GONE W/
LIKELY POPS ALL ZONES...WITH HIGH TEMPS HELD DOWN WELL BELOW AVG FOR
JUNE DUE TO THE THICK/LOW CLOUDS. MANY AREAS MAY NOT GET OUT OF THE
UPR 60S...LWR/MID 70S AT MOST.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
COLD FRONT AND LOW PRES FINALLY MOVE OFFSHORE SAT NIGHT. CHANCE
POPS CONTINUE THRU EARLY SAT...THEN DECREASE THRU THE DAY. AFTER
THAT...WILL HAVE A SERIES OF SHORTWAVE/LEE TROFS DEVELOPING AND
MOVING THRU NRN PORTIONS OF OUR FA. A COLD FRONT WILL THEN APPROACH
THE AREA FROM THE NW ON MON AND WILL DROP INTO CENTRAL VA ON
TUE...BRINGING ADDITIONAL CHANCES OF PRECIP. WILL CONTINUE TO
INCLUDE MENTION OF TS EACH AFTERNOON AND EVENING FOR TYPICAL
DIURNALLY DRIVEN CONVECTION.

HIGH TEMPS ON SAT WILL BE IN THE UPR 70S TO LWR 80S DUE TO LINGERING
CLOUD COVER AND N/NE FLOW BEHIND THE FRONT. HIGHS THEN WARM INTO THE
MID TO UPR 80S SUN THRU TUE UNDER S/SW FLOW (EXCEPT SLIGHTLY COOLER
AT THE BEACHES WITH AFTERNOON SEABREEZE DEVELOPMENT). LOW TEMPS FRI
NIGHT WILL BE IN THE UPR 50S N/NW TO NEAR 65 FAR SE...THEN LWR
60S N/NW TO NEAR 70 FAR SE SAT NIGHT THRU MON NIGHT.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
COLD FRONT LYING NORTH OF THE AREA OVER PA. THE FRONT WILL PUSH
SLOWLY SOUTH THIS EVENING AND TONIGHT. BEST CHC OF SHRAS/TSTMS OVR
NRN VA...NRN NECK AND MD/VA EASTERN SHORE THIS EVENING. FRONT
WILL CONTINUE TO BE NORTH OF RIC THRU WED BUT CHC OF MORE
WIDESPREAD CONVECTION OVER THE ENTIRE AREA. THIS TREND WILL LINGER
INTO FRI WHEN FRONT FINALLY PASSES SOUTH OF THE AREA.

&&

.MARINE...
SPECTRAL DENSITY PLOTS AT AREA BUOYS ARE INDICATING A MIXED SEA
STATE THIS AFTERNOON WITH LONG PERIOD SWELL (14 TO 16 SECONDS)
COMMINGLING WITH SHORTER PERIOD (6 TO 8 SECOND) SEAS. HOWEVER
COMBINED SEA HEIGHTS ARE ONLY 2 TO 3 FT. A TROF OF LOW PRES WILL
MOVE ACROSS THE NRN WATERS THIS EVENING...FOLLOWED BY A COLD FRONT
WHICH WILL SLOWLY SINK TO THE S/SE WED AND WILL EVENTUALLY STALL OUT
ACROSS THE MID-ATLANTIC REGION THRU THE END OF THE WEEK. S/SW WINDS
WILL INCREASE ON WED AS THE PRES GRADIENT TIGHTENS...AND AS A RESULT
SHORT PERIOD SEAS WILL BUILD. WAVE WATCH GUIDANCE PROGS SEAS
APPROACHING 5 FT OVER THE NRN TWO COASTAL ZONES BY WED EVENING FOR A
BRIEF PERIOD OF TIME...BUT WILL HOLD OFF ON RAISING ANY FLAGS AT
THIS TIME AND AWAIT SUBSEQUENT MODEL RUNS.

THE COLD FRONT WILL BREACH THE NRN ZONES BY EARLY THU AND WIND
DIRECTION WILL TURN TO THE N THEN NE BY THU AFTERNOON...EXCEPT OVER
THE SRN ZONES WHERE E/SE WINDS WILL BE IN PLACE AHEAD OF THE FRONT
(THIS WILL BE DEPENDENT ON HOW FAR S/SE THE FRONT MAKES IT). THE
FRONT FINALLY SHIFTS E OF THE COASTAL WATERS DURING THE DAY SAT AND
WINDS BECOME NW. HIGH PRES MOVES IN LATER SAT THRU THE REMAINDER OF
THE WEEKEND AND S FLOW WILL RETURN.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB
LONG TERM...JRL
AVIATION...JEF
MARINE...JRL
Hazardous weather outlook, Jun 2, 3:50 PM EST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
450 PM EDT TUE JUN 2 2009

ANZ631>633-654-656-658-032100-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
450 PM EDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE
BAY...THE MID ATLANTIC COASTAL WATERS AND CURRITUCK SOUND.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630-650-652-032100-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
450 PM EDT TUE JUN 2 2009

...SEVERE THUNDERSTORM WATCH 322 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY
AND THE MID ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>017-030>032-102-VAZ048-049-060>063-065>071-079>083-087>098-
032100-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-MECKLENBURG-LUNENBURG-
NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-BRUNSWICK-DINWIDDIE-
PRINCE GEORGE-CHARLES CITY-NEW KENT-GREENSVILLE-SUSSEX-SURRY-
JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
450 PM EDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-VAZ075>078-099-032100-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-ACCOMACK-
450 PM EDT TUE JUN 2 2009

...SEVERE THUNDERSTORM WATCH 322 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...THE EASTERN SHORE OF VIRGINIA AND THE NORTHERN NECK OF
VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ064-074-032100-
CAROLINE-ESSEX-
450 PM EDT TUE JUN 2 2009

...SEVERE THUNDERSTORM WATCH 322 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND THE
MIDDLE PENINSULA OF VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ072-073-084>086-100-032100-
KING WILLIAM-KING AND QUEEN-GLOUCESTER-MIDDLESEX-MATHEWS-
NORTHAMPTON VA-
450 PM EDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL VIRGINIA...THE
EASTERN SHORE OF VIRGINIA AND THE MIDDLE PENINSULA OF VIRGINIA.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY
LATE AFTERNOON AND EVENING. STRONG WINDS...HAIL...AND HEAVY RAIN
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 2, 5:30 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
630 PM EDT TUE JUN 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     5 NE LADYSMITH          38.07N 77.45W
06/02/2009                   CAROLINE           VA   LAW ENFORCEMENT

            TREES DOWN ON VA 633 BETWEEN WELCHS AND LADYSMITH.

&&

LEWITSKY
Special weather statement, Jun 2, 5:45 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
645 PM EDT TUE JUN 2 2009

VAZ073>078-022345-
ESSEX VA-KING AND QUEEN VA-LANCASTER VA-NORTHUMBERLAND VA-RICHMOND
VA-WESTMORELAND VA-
645 PM EDT TUE JUN 2 2009

...STRONG THUNDERSTORMS MOVING ACROSS THE NORTHERN NECK...

AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 10 MILES NORTH OF CALLAO TO CHAMPLAIN...
MOVING SOUTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  WARSAW AROUND 700 PM EDT...
  TAPPAHANNOCK AROUND 705 PM EDT...
  CALLAO AROUND 710 PM EDT...
  ROBLEY AROUND 730 PM EDT...

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

RAINFALL RATES OF ONE INCH PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS.

44
Special weather statement, Jun 2, 6:09 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
709 PM EDT TUE JUN 2 2009

VAZ072>078-083>085-030000-
ESSEX VA-GLOUCESTER VA-KING AND QUEEN VA-KING WILLIAM VA-LANCASTER
VA-MIDDLESEX VA-NEW KENT VA-NORTHUMBERLAND VA-RICHMOND
VA-WESTMORELAND VA-
709 PM EDT TUE JUN 2 2009

...STRONG THUNDERSTORMS CONTINUE TO MOVE ACROSS THE NORTHERN NECK...

AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 17 MILES NORTHEAST OF CALLAO TO
KING WILLIAM...OR FROM 9 MILES SOUTHEAST OF LEXINGTON PARK TO KING
WILLIAM...MOVING SOUTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR...
  KING WILLIAM AROUND 715 PM EDT...
  ROBLEY AROUND 730 PM EDT...
  WEST POINT AROUND 755 PM EDT...
  URBANNA AROUND 800 PM EDT...

WIND GUSTS TO 50 MPH...SMALL HAIL AND FREQUENT LIGHTNING ARE
POSSIBLE WITH THESE STORMS.

RAINFALL RATES OF ONE INCH PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.

44
Local storm report, Jun 2, 6:10 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
710 PM EDT TUE JUN 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     2 NE LADYSMITH          38.04N 77.49W
06/02/2009                   CAROLINE           VA   LAW ENFORCEMENT

            TREES DOWN ON VA 633 BETWEEN WELCHS AND LADYSMITH.

&&

LEWITSKY
Special weather statement, Jun 2, 6:29 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
729 PM EDT TUE JUN 2 2009

VAZ064-074-075-030015-
CAROLINE VA-ESSEX VA-WESTMORELAND VA-
729 PM EDT TUE JUN 2 2009

...STRONG THUNDERSTORMS MOVING ACROSS NORTHERN CAROLINE COUNTY
TOWARDS FAR NORTHWESTERN ESSEX AND NORTHERN WESTMORELAND COUNTIES...

AT 727 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 16 MILES WEST OF COLONIAL BEACH...OR ABOUT 11
MILES NORTHEAST OF BOWLING GREEN...MOVING EAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR PORT ROYAL AT 735 PM EDT...OAK GROVE...
AND...COLONIAL BEACH AT 800 PM EDT...COLONIAL BEACH... AND...POTOMAC
MILLS AT 805 PM EDT...WESTMORELAND STATE PARK AT 810 PM EDT.

WIND GUSTS TO 50 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS.

RAINFALL RATES OF ONE INCH PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.

LEWITSKY
Special weather statement, Jun 2, 6:54 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
754 PM EDT TUE JUN 2 2009

VAZ077-078-085-086-030030-
LANCASTER VA-MATHEWS VA-MIDDLESEX VA-NORTHUMBERLAND VA-
754 PM EDT TUE JUN 2 2009

...STRONG THUNDERSTORMS MOVING ACROSS THE AREA...

AT 751 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM FAIR PORT TO 8 MILES NORTH OF
URBANNA...MOVING SOUTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR...URBANNA AROUND 810 PM EDT...
  KILMARNOCK AROUND 815 PM EDT...
  CHRISTCHURCH AROUND 820 PM EDT...
  LOCUST HILL AROUND 825 PM EDT...

WIND GUSTS TO 50 MPH...SMALL HAIL AND FREQUENT LIGHTNING IS POSSBILE
IN THE PATH OF THESE STORMS.

44

The radar

The Dover AFB radar (KDOX), 101 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Somerset

When
June 2, 6:57 PM EST
Where
Somerset County, 0.54 mi W of Crisfield
Measured
0.88 in hail
Reported by
Public
Coordinates
37.980, -75.860

Nickel size hail was reported at Crisfield Marina.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2009Every state in 2009This day in weather historyWarnings in Maryland, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184462.